Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 30, NWS Lincoln, IL

May 21, 2014DeWitt County, McLean County, Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 21, 2014, 2:48 PM CDT for DeWitt County, McLean County, Piatt County, Illinois. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 2:48 PM CDT (19:48 UTC)
Expired
May 21, 2014, 3:45 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties DeWitt County, IL, McLean County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:20 PM CDTHAIL 1Farmer City, ILSPOTTER REPORT RELAYED TO COUNTY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS53 KILX 211948
SVRILX
ILC039-113-147-212045-
/O.NEW.KILX.SV.W.0030.140521T1948Z-140521T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE WITT COUNTY IN CENTRAL ILLINOIS...
  SOUTHERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
  NORTHERN PIATT COUNTY IN CENTRAL ILLINOIS...

* UNTIL 345 PM CDT

* AT 245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HEYWORTH...
  AND MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  DOWNS...LE ROY...WELDON...FARMER CITY...DE LAND...SAYBROOK...
  MANSFIELD...WHITE HEATH...WELDON SPRINGS STATE PARK...CLINTON LAKE
  DAM...LANE...HOLDER...DE WITT...MORAINE VIEW STATE PARK...
  ELLSWORTH...ARROWSMITH...GALESVILLE...LODGE AND BELLFLOWER.

THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 149 AND 158.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 167 AND 172.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 132 AND 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4005 8847 4005 8914 4047 8910 4047 8846
TIME...MOT...LOC 1948Z 272DEG 33KT 4027 8896

HAIL...1.00IN
WIND...<50MPH

$$

CHS
3 follow-up statements
822 
WWUS53 KILX 212006
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT WED MAY 21 2014

ILC039-113-147-212045-
/O.CON.KILX.SV.W.0030.000000T0000Z-140521T2045Z/
MCLEAN IL-PIATT IL-DE WITT IL-
306 PM CDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DE
WITT...NORTHERN PIATT AND SOUTHEASTERN MCLEAN COUNTIES UNTIL 345 PM
CDT...

AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LE
ROY...AND MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
FARMER CITY...DE LAND...SAYBROOK...MANSFIELD...WHITE HEATH...MORAINE
VIEW STATE PARK...ELLSWORTH...ARROWSMITH...GALESVILLE...LODGE AND
BELLFLOWER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4005 8847 4005 8900 4047 8895 4047 8846
TIME...MOT...LOC 2006Z 272DEG 33KT 4025 8875

HAIL...1.00IN
WIND...<50MPH

$$

CHS
663 
WWUS53 KILX 212023
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT WED MAY 21 2014

ILC039-113-147-212045-
/O.CON.KILX.SV.W.0030.000000T0000Z-140521T2045Z/
MCLEAN IL-PIATT IL-DE WITT IL-
323 PM CDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DE WITT...NORTHERN PIATT AND SOUTHEASTERN MCLEAN COUNTIES UNTIL 345
PM CDT...

AT 319 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FARMER CITY...
AND MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD...WHITE HEATH AND BELLFLOWER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4005 8847 4005 8875 4047 8869 4047 8846
TIME...MOT...LOC 2023Z 272DEG 33KT 4024 8855

HAIL...1.00IN
WIND...<50MPH

$$

CHS
645 
WWUS53 KILX 212048
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
348 PM CDT WED MAY 21 2014

ILC039-113-147-212058-
/O.EXP.KILX.SV.W.0030.000000T0000Z-140521T2045Z/
MCLEAN IL-PIATT IL-DE WITT IL-
348 PM CDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DE WITT...
NORTHERN PIATT AND SOUTHEASTERN MCLEAN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM.

LAT...LON 4005 8847 4005 8875 4047 8869 4047 8846
TIME...MOT...LOC 2023Z 272DEG 33KT 4024 8855

$$

CHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:58 PM CDT, 50 minutes earlier.

Area forecast discussion, May 21, 1:58 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
158 PM CDT Wed May 21 2014

.DISCUSSION...
ISSUED 158 PM CDT Wed May 21 2014

Severe storm potential will highlight the short term. A brief period
of cooler temps will close out the week, before a long wave ridge
builds into our area for the weekend. As that ridge slides east
later this weekend, a few late afternoon thunderstorms could bubble
up in our western areas on Sunday and Memorial Day as moisture
and heat return to IL.

SHORT TERM...Tonight through Saturday.

The initial severe thunderstorm watch #164 does not include any of
IL, but we still expect some thunderstorms to develop along the
cold front in IL later this afternoon. At 18z/1 pm, the front
extended on a line through Bloomington and Rushville. Surface
dewpoints ahead of the front had climbed into the mid 60s, with
air temps in the mid to upper 80s. Surface based CAPEs were in the
2800-3300 J/kg, with 0-6km wind shear of 35-50kts. LAPS soundings
were indicating little to no cap above the LCL. We should see some
of the storms become strong in our area, with very large hail the
main hazard and damaging winds possible. Supercell formation
appears likely at the onset, with the better chances of linear
progression most likely occurring after the storms advance eastward
into Indiana. The cumulus field on across C IL appears to be
deepening, with some towering cu. A watch may be needed in IL in
the 2-3 pm time frame.

Will maintain high chance PoPs the rest of the afternoon and into
the evening, as coverage could be limited by breaks in the line of
storm cells that develop.

The latest 4km model HRRR output shows rather limited coverage of
storms on an E-W line along and south of I-72, with storms
generally south of our CWA by 06z/1am. Will keep PoPs after
midnight limited to the far southern areas.

The cold front forward progress will slow down and stall near the
southern tip of IL, keeping shower and storm chances close by to
the south and west of our forecast area. We held onto a narrow
area of slight chance PoPs along our far southern counties on
Thurs and Thur night as a result.

Surface high pressure and a building ridge aloft should help keep
our area rain free on Friday and Saturday as moisture return will
be primarily into the Missouri and areas west.

A brief cooler period will occur from Thursday into Friday behind
today's cold front. Highs will still linger right around normal in
the mid to upper 70s. Saturday will see temps begin a warming
trend, but highs will still remain mainly in the upper 70s.

LONG TERM...Sunday through Wednesday.

Warming through a deeper layer will develop on Sunday as the
surface ridge axis slides east of Illinois and southerly return
flow increases. Low and mid level moisture content will increase as
well, with dewpoints returning to the 60s west of I-55 on Sunday.
Thunderstorm chances will be mainly west of our forecast area, in
the vicinity of a surface trough along the Mississippi river
valley. Instability params support storm progression into western
IL, so we went with low chance and slight chance PoPs west of
I-55. A weakening of the surface trough and increasing cap
strength on Memorial Day may help to diminish storm chances a
little. However, an weak disturbance in the 400-600 mb layer
could cause a few isolated storms. We went with slight chance PoPs
NW of a line from Springfield to Champaign, for mainly late
afternoon/early evening storm potential. Most areas should remain
dry though. Memorial Day looks to be the warmest day of the
holiday weekend, as highs return to the mid 80s. Dewpoints in the
low to mid 60s will make it feel a bit humid outside as well.

On Tuesday and Wednesday, the ECMWF, and to some extent the GFS,
progress an upper low into the ridge, triggering a wider coverage
of showers and storms. Low chance PoPs were included for all our
counties Tuesday and Wednesday to account for the relative
agreement on a wetter solution. Increasing clouds and rain
potential should keep high temps in the 70s both days.

Shimon
&&

.AVIATION...
ISSUED 1247 PM CDT Wed May 21 2014

A frontal boundary will sag south into central IL this afternoon
and evening. Some isolated to scatted storm are expected to
develop this afternoon along and ahead of the front, though
coverage is expected to be too low to include in TAFS beyond VCTS.
If a terminal is impacted by TSRA, short reduction to IFR
possible with brief strong/gusty winds. Otherwise VFR expected
through Thu AM with diurnal cumulus this afternoon and scattered
mid clouds overnight. W/SW winds ahead of the front will veer to
the north this evening after the frontal passage, generally
remaining under 10 kts.

25
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 11:46 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1146 AM CDT WED MAY 21 2014

ILZ027>031-036-037-221700-
FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
1146 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE EARLY THIS AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY ALONG AND NORTHWEST OF
THE ILLINOIS RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-040>057-061-221700-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
1146 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS. CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE
WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY ALONG AND NORTHWEST OF
THE ILLINOIS RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 7 PM TODAY
SOUTHEAST OF A RUSHVILLE TO BLOOMINGTON LINE.

ILZ062-063-066>068-071>073-221700-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1146 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
ILLINOIS LATE THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THE STORMS
MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAIN POSSIBLE. CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH
ANY THUNDERSTORM.

MINOR FLOODING WILL WILL CONTINUE ALONG THE WABASH RIVER UPSTREAM
OF VINCENNES AND DOWNSTREAM OF TERRE HAUTE THROUGH SUNSET THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTHWEST OF AN
EFFINGHAM TO LAWRENCEVILLE LINE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND MIDNIGHT.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:58 PM CDTSevere Thunderstorm WarningILXVermilion47 min
May 21, 3:21 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Piatt54 min
May 21, 3:27 PM CDTSevere Thunderstorm WarningILXChampaign63 min
May 21, 3:58 PM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas, Edgar47 min
May 21, 4:01 PM CDTSevere Thunderstorm WarningILXChampaign, Edgar, Vermilion44 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningILXVermilion64 min
May 21, 4:41 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar64 min
May 21, 4:54 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt66 min
May 21, 5:23 PM CDTFlash Flood WarningILXChampaign, Piatt6 hr
May 21, 5:57 PM CDTSevere Thunderstorm WarningILXChampaign48 min
May 21, 6:28 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.